Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 140, NWS Austin/San Antonio, TX

July 23, 2004Bexar County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 23, 2004, 4:32 PM CDT for Bexar County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 4:32 PM CDT (21:32 UTC)
Expired
Jul 23, 2004, 5:30 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3370 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3370 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 232132
SVRSAT
TXC029-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
432 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BEXAR

* UNTIL 530 PM CDT

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHEAST OF LACKLAND AFB...OR ABOUT 13
  MILES SOUTH OF SAN ANTONIO...AND MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LACKLAND AFB BY 510 PM CDT
  SAN ANTONIO BY 525 PM CDT
  LEON VALLEY...6 MILES WEST OF OLMOS PARK...7 MILES WEST OF ALAMO
  HEIGHTS AND 8 MILES WEST OF TERRELL HILLS BY 530 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2923 9864 2918 9847 2959 9834 2963 9875

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:54 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 23, 2:54 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
254 PM CDT FRI JUL 23 2004

.DISCUSSION...
ANOTHER MID SUMMER COLD FRONT DUE TO ARRIVE SUNDAY.  THE UPPER WINDS
WILL NOT SUPPORT FAST MOVEMENT OF THE FRONT BUT WILL GRADUALLY SLIDE
SOUTH INTO THE HILL COUNTRY SUNDAY MORNING WITH THE AID OF THE
THUNDERSTORM OUTFLOW.  TEMPS SOUTH OF THE HILL COUNTRY WILL RISE
CONSIDERABLY DUE TO THICKNESS PACKING AHEAD OF THE FRONT.  THE
DIGGING LONG WAVE TROUGH PUSHES THE SUBTROPICAL HIGH AWAY FROM
TEXAS, ALLOWING A NORTHWEST FLOW TO PREVAIL SUNDAY THROUGH
WEDNESDAY. TEMPS WITH THIS NEW AIRMASS ARE CURRENTLY RUNNING 5 TO 10
DEGREES BELOW NORMAL ON THE HIGHS AND ABOUT 5 DEGREES COLDER ON THE
LOWS. THIS AIRMASS WILL MODIFY QUICKLY WITH TEMPS RETURNING TO AT OR
ABOVE NORMAL WEDNESDAY.  MODELS STILL WANTING TO KEEP A NORTHERLY
FLOW ALOFT THROUGH NEXT WEEK.  SO WITH LIMITED MOISTURE AND EXCEPT
FOR THE POSSIBILITY OF AN OVERNIGHT THUNDERSTORM ROAMING SOUTH INTO
THE REGION, WILL KEEP THE POPS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  97  72  92 /  10   0  20  30
AUSTIN BERGSTROM INTL AIRPORT  71  95  69  92 /  10   0  20  30
DEL RIO INTL AIRPORT           75  96  76  90 /  30  20  30  30
SAN ANTONIO INTL AIRPORT       74  95  74  95 /  20   0  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/19/VL
Hazardous weather outlook, Jul 23, 5:00 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT FRI JUL 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
500 AM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.